West Virginia, 2025

Hail and Damaging Winds in West Virginia, May 4 to 5, 2025

May 4 to 5, 2025 · NWS RLX · 30 events in 9 counties and zones

Two consecutive days of thunderstorms producing primarily large hail swept through West Virginia on May 4th and 5th. Hail stones ranged from quarter sized and up to two inches in diameter in some cases.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Two consecutive days of thunderstorms producing primarily large hail swept through West Virginia on May 4th and 5th. Hail stones ranged from quarter sized and up to two inches in diameter in some cases. Many trained spotters observed hail covering the ground in places such as Buckhannon and Elkview on the 4th, then becoming more common across Kanawha and Wood Counties on the 5th. This was primarily due to low freezing levels at the time of the storms, allowing growing storms to capitalize on easier hail production. Storms also produced instances of damaging wind gusts, which resulted in downed trees and power lines. Thunderstorm activity on both days were heavily dictated by daytime heating, causing storm coverage and intensity to diminish quickly after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 4, 12:16 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 4, 12:16 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
116 PM EDT Sun May 4 2025

.SYNOPSIS...
Ad nauseam rounds of showers and thunderstorms continue today
into the new work week, with concerns for flash flooding, amid
a large low pressure system.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Sunday...

Morning mixing amid moist low-level air has resulted in low
stratocumulus, which will mix higher through midday. Breaks in
the stratocu this afternoon will allow for some diurnal heating,
as a short wave trough axis pivots northward around the east
side of a nearly stacked mid/upper-level swirling about central
and western Kentucky. The passage of this feature right over the
area should make for an active afternoon on radar.

As of 640 AM Sunday...

Seeing a decent dry slot develop across the forecast area as
precipitation moves out. There are patches of valley fog and
low stratus across the area this morning. Not much to change
with the forecast other than refreshing timing for precipitation
onset with latest HRRR/RAP guidance.

As of 320 AM Sunday...

Large, upper-level, cut-off low continues to swirl overhead
keeping a front parked across the area. Light showers and
drizzle will continue to move across the area early this
morning reinforcing low clouds and patchy fog for our Sunday
morning. Lows will be dependent on cloud cover as there area
few breaks across the northeastern mountains. Most locations
will slowly fall into the low to mid 50s under light to calm
winds and high humidity.

Stalled front will gain steam and push off to the northeast
today as the troublesome low occludes. Showers and thunderstorms
will pick up by late morning into the early afternoon as the
front accelerates. A few storms could be on the stronger side,
with an isolated severe cell or two possible. Main hazards are
damaging winds and hail, but the chance for isolated tornado
exists due to the low pressure providing some curvature to the
winds profiles. Flash flooding is of course a concern today
after the seemingly continuous carousel of showers and thunderstorms
the previous days. Precipitable water looks less threatening
today though with values between 0.50 and 1.00 inches. Training
storms over already inundated and highly saturated areas will be
the most likely culprit for hydro issues today.

0-6km bulk shear is powerful between 50 and 75 knots, but lower
level shear is not as impressive at less than 25 and 30 knots.
CAPE values are not as impressive either remaining below 1,000
J/kg with a few soundings even showing an average of less than
500 J/kg this afternoon. HRRR shows some punchy 3CAPE values
along the front this afternoon which would be the focus of the
main updrafts. Freezing level will be much lower today.
Soundings show freezing levels between 5k and 10k feet this
afternoon, which is rather low. If the lack of CAPE did not
exist then hail would be an issue today, but overall thinking is
that today's storms will be very similar to yesterday's. Another
reprieve in the active weather is expected to occur overnight
into Monday morning.

High temperatures today are projected to be in the mid 60s to
the low 70s across the lowlands, with the mountains staying in
the upper 50s to upper 60s. These temperature ranges are below
normal for this time of year.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 115 PM Sunday...

Upper low will continue to rotate across the area Tuesday, providing
additional rounds of showers and occasional thunderstorms,
particularly during peak heating hours. At this point, not expecting
much in the way of severe due to a potential lack of instability
with plenty of showers and cloud cover forecast. Low will gradually
kick off to the northeast later in the day Tuesday/Tuesday night,
with decreasing shower activity, as low pressure across the
southwest U.S. starts to drift eastward. Much of Wednesday looks to
dry out, although with lingering moisture behind the departing low
isolated showers will continue to be possible, particularly during
peak heating hours.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 115 PM Sunday...

Messy pattern continues to linger into the extended period.  Upper
low moving off to the northeast will eventually open into a wave and
phase with a shortwave trough coming down from Canada. Models tend
to agree this trough will sag south across the northeastern U.S.,
putting our area in a cooler, but still unsettled pattern, but
overall it looks like bulk of moisture associated with southern
stream system will remain well to our south.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 650 AM Sunday...

Seeing a variation in conditions this morning. Low stratus
has formed across the Tri-State Area, SE Ohio, NE Kentucky, and
the southern WV mountains. Terminals in these locations have
been reporting MVFR/IFR restrictions due to lower ceilings.
There is patchy fog in the valleys and across the northern
lowlands. CKB, CRW, and EKN have been affected by this. There
are also some showers moving out across our northern forecast
area. After these clear out expecting a brief dry period until
the next round arrives later.

More showers and thunderstorms are expected to move back in
later this morning around ~15-16z, with a few storms possibly
being strong to severe across the northeastern mountains later
this afternoon. Main hazards are damaging winds, hail, and heavy
rainfall. An isolated tornado cannot be ruled out, but chances
are low for tornado formation. Restrictions in and around any
thunderstorms could be in the IFR category or lower. More
MVFR/IFR ceilings expected Sunday night into Monday under low
stratus and fog formation.

Winds will be light and variable this morning due to low
pressure overhead. Light to breezy SW'rly winds expected to
pick up later this morning. Gusts could be between 10 and 20
knots with showers and thunderstorms today.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location, and restrictions associated
with showers and thunderstorms may vary. Extent of IFR stratus
and fog this morning and subsequent improvement to VFR could
also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    M    M    M    M    H    H    M    L
PKB CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    H    M    M    M    H    H    H    M

AFTER 18Z MONDAY...
IFR conditions are possible with showers and storms at times
through Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM/LTC
SHORT TERM...SL
LONG TERM...SL
AVIATION...LTC
Hazardous weather outlook, May 4, 3:29 AM EST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
429 AM EDT Sun May 4 2025

OHZ066-067-075-076-083>087-WVZ006>011-013>020-026>032-039-040-
515>526-050830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
429 AM EDT Sun May 4 2025

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this afternoon and evening. The
main risk with these storms is damaging winds and large hail,
although a tornado or two can not be ruled out.

Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized flash flooding is possible Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005-024-025-033-034-050830-
Greenup-Carter-Boyd-Lawrence-Dickenson-Buchanan-Wayne-Mingo-Logan-
McDowell-Wyoming-
429 AM EDT Sun May 4 2025

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southern and western West Virginia.

.DAY ONE...Today and Tonight.

Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized flash flooding is possible Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 15 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

24 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 4, 1:19 PM EST
Where
Boone County, 1.09 mi E of Ashford
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.180, -81.680

In Ashford, one tree was blown down onto Plantation Road.

Thunderstorm Wind, Roane

When
May 4, 3:18 PM EST
Where
Roane County, 1.43 mi ESE of Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.623, -81.375

Local power outages occurred in the Walton area due to downed trees and power lines along Rocky Branch Road in Walton.

Thunderstorm Wind, Wood

When
May 4, 4:00 PM EST
Where
Wood County, 0.87 mi NE of Stewart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.240, -81.510

A tree fell onto power lines near the Staunton Turnpike in Parkersburg. Local power outages were observed around the area.

Hail, Wirt

When
May 4, 4:02 PM EST
Where
Wirt County, Newark
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -81.400

Thunderstorm Wind, Wood

When
May 4, 4:18 PM EST
Where
Wood County, 2.14 mi NNW of Boreman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.310, -81.490

Downed trees and power lines were observed along Old Ashby Ridge Road in Parkersburg.

Hail, Upshur

When
May 4, 6:00 PM EST
Where
Upshur County, 0.69 mi N of French Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.890, -80.300

Hail, Upshur

When
May 4, 6:18 PM EST
Where
Upshur County, 0.54 mi W of Ivy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -80.190

Hail, Upshur

When
May 4, 6:27 PM EST
Where
Upshur County, 0.54 mi W of Vegan
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
38.970, -80.130

Hail, Upshur

When
May 4, 6:30 PM EST
Where
Upshur County, 0.54 mi W of Kesling Mill
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -80.140

Hail, Upshur

When
May 4, 6:36 PM EST
Where
Upshur County, 0.88 mi NW of Kesling Mill
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.010, -80.140

Hail, Barbour

When
May 4, 7:04 PM EST
Where
Barbour County, 0.69 mi N of Clements
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -80.020

Thunderstorm Wind, Barbour

When
May 4, 7:06 PM EST
Where
Barbour County, 0.87 mi NW of Philippi
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.160, -80.040

Trees were blown down onto Meridan Road just before the nearby apartment complex in Philippi.

Hail, Mingo

When
May 5, 11:59 AM EST
Where
Mingo County, 1.76 mi NW of Baisden
Measured
0.75 in hail
Reported by
Public
Coordinates
37.600, -81.920

Hail, Kanawha

When
May 5, 12:52 PM EST
Where
Kanawha County, 0.69 mi N of South Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -81.600

Hail, Kanawha

When
May 5, 12:52 PM EST
Where
Kanawha County, 1.38 mi S of (Crw) Yeager Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -81.600

Hail, Kanawha

When
May 5, 12:53 PM EST
Where
Kanawha County, 1.29 mi WNW of Elk
Measured
0.75 in hail
Reported by
Public
Coordinates
38.360, -81.690

Hail, Kanawha

When
May 5, 12:55 PM EST
Where
Kanawha County, 1.08 mi W of Rutledge
Measured
0.88 in hail
Reported by
Public
Coordinates
38.370, -81.570

Hail, Kanawha

When
May 5, 12:56 PM EST
Where
Kanawha County, 0.69 mi N of South Ruffner
Measured
0.75 in hail
Reported by
Public
Coordinates
38.340, -81.620

Hail, Kanawha

When
May 5, 1:09 PM EST
Where
Kanawha County, 0.88 mi NE of Creed
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -81.540

Hail, Kanawha

When
May 5, 1:18 PM EST
Where
Kanawha County, 1.28 mi WNW of Elkview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.460, -81.500

Hail, Kanawha

When
May 5, 1:20 PM EST
Where
Kanawha County, 2.14 mi NNW of Sissonville
Measured
1 in hail
Reported by
Department of Highways
Coordinates
38.560, -81.640

Hail, Kanawha

When
May 5, 1:25 PM EST
Where
Kanawha County, 2.7 mi W of Blundon
Measured
1 in hail
Reported by
Public
Coordinates
38.550, -81.570

Hail, Jackson

When
May 5, 1:36 PM EST
Where
Jackson County, 2.97 mi SSW of Kenna
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -81.670

Thunderstorm Wind, Jackson

When
May 5, 1:53 PM EST
Where
Jackson County, 2.21 mi N of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.852, -81.698

Downed trees and power lines were observed along Parkersburg Road outside of Ripley.

Hail, Wood

When
May 5, 2:19 PM EST
Where
Wood County, 2.12 mi SE of New England
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -81.670

Hail, Wirt

When
May 5, 2:39 PM EST
Where
Wirt County, 1.28 mi ENE of Limestone Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.060, -81.530

Hail, Wood

When
May 5, 2:46 PM EST
Where
Wood County, Bonnivale
Measured
1.75 in hail
Reported by
Public
Coordinates
39.170, -81.500

Hail, Wood

When
May 5, 2:50 PM EST
Where
Wood County, 0.54 mi E of Mineral Wells Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -81.510

Hail, Wood

When
May 5, 3:00 PM EST
Where
Wood County, 1.07 mi W of Stewart
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.230, -81.540

Hail, Wood

When
May 5, 3:00 PM EST
Where
Wood County, 1.75 mi SE of Vienna
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.310, -81.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259257, 1259267, 1259230, 1259232, 1259231, 1259233, 1259234, 1259235, 1259236, 1259237, 1259238, 1259239, 1259240, 1259241, 1259242, 1259243, 1259244, 1259245, 1259246, 1259247, 1259248, 1259249, 1259250, 1259270, 1259251, 1259252, 1259253, 1259254, 1259255, 1259256.